skip navigation

Skip Nav

HIV/AIDS News

FDA Public Health Advisory for Nevirapine (Viramune)-January 19, 2005

Date: January 19, 2005
Source: Food and Drug Administration (FDA)
URL: http://www.aidsinfo.nih.gov/other/nevirapine.asp

The Food and Drug Administration (FDA) is issuing a public health advisory to inform health care providers and patients about recent safety-related changes to the nevirapine (Viramune) label (package insert) and about appropriate use of HIV triple combination therapy containing nevirapine, which is one treatment option in the United States and which is increasingly being used globally. The nevirapine label has been revised several times over the last two years to include more information on liver toxicity associated with long term nevirapine use. The Indications and Usage section of the Viramune label now recommends against starting nevirapine treatment in women with CD4+cell counts greater than 250 cells/mm3 unless benefits clearly outweigh risks. This recommendation is based on a higher observed risk of serious liver toxicity in patients with higher CD4 cell counts prior to initiation of therapy. In addition, the revised label now includes a Medication Guide to inform patients about risks associated with nevirapine when used for the treatment of HIV.
Both clinically symptomatic and asymptomatic liver toxicity are observed with long term use of nevirapine in combination with other HIV drugs. Asymptomatic liver toxicity is defined as increases in liver enzymes without any associated clinical signs or symptoms and is similar to that seen with other antiretroviral drugs. Symptomatic liver toxicity is more common with nevirapine compared to other antiretroviral drugs. Important information regarding symptomatic nevirapine liver toxicity is summarized below:
- Symptomatic nevirapine liver toxicity consists of elevated liver enzymes plus at least one symptom, which is typically rash but may include flu-like symptoms or fever. The severity of symptomatic liver toxicity ranges from mild symptoms with liver enzyme abnormalities to rapidly occurring liver failure and death. - Symptomatic nevirapine liver toxicity typically occurs after only a few weeks of dosing and may progress to liver failure despite monitoring of laboratory tests, which is not characteristic of other antiretrovirals. - Females and patients with higher CD4+ cell counts are at increased risk of liver toxicity. Females have a three fold higher risk of symptomatic nevirapine liver toxicity than males, and females with CD4+ cell counts > 250 cells/mm3 have a 12 fold higher risk of symptomatic liver toxicity than females with CD4+ cell counts < 250 (11% vs. 0.9%). Males with CD4+ cell counts > 400 cells/mm3 have a three fold higher risk of symptomatic liver toxicity than males with CD4+ cell counts < 400 (6.3% vs. 2.3%). - Nevirapine-related deaths due to symptomatic liver toxicity, including some in HIV-infected pregnant women, have been reported to FDA's Medwatch program. Serious and fatal liver toxicity has not been reported after single doses of nevirapine.

Back to Top